South Dakota, 2021

Damaging Winds in South Dakota, May 23, 2021

May 23, 2021 · NWS UNR · 4 events in 3 counties and zones

A line of severe thunderstorms developed over eastern Pennington County and tracked northeast through parts of eastern Meade, Haakon, and Ziebach Counties. The storms produced wind gusts to 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms developed over eastern Pennington County and tracked northeast through parts of eastern Meade, Haakon, and Ziebach Counties. The storms produced wind gusts to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 23, 1:11 PM MST, 3 hours 29 minutes earlier.

Area forecast discussion, May 23, 1:11 PM MST, 3 hours 29 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
211 PM MDT Sun May 23 2021

.DISCUSSION...(This Evening Through Sunday)
Issued at 123 PM MDT Sun May 23 2021

20Z analysis shows a surface low near the Bighorns in
northeastern Wyoming with another low pressure center over
northeastern Colorado. A surface trough/warm front extends
northeastward from that low into western South Dakota, currently
extending roughly from Custer to Rapid City to Faith. Extensive
low stratus and cooler temperatures remain in place to the
northwest of the front in South Dakota, with much warmer
temperatures and greater surface based instability to the
southeast of the front. Expect to see the front push a little
farther to the northwest this afternoon.

Upper low over southwestern Montana will swing a shortwave trough
across the region, increasing synoptic scale lift and coverage of
showers and thunderstorms during the rest of the afternoon and
evening. SBCAPE has risen to 1000-2000J/KG in the warm sector to
the south of the front and 0-6km bulk shear has increased to
40-60kts. Low LCL heights and SRH values in the range of
200-300m2/s2 exist along and to the north of the front,
particularly in northwestern South Dakota. Convective mode may
later transition from discrete storms with large hail and possible
tornadoes to a squall line/bow echo complex with the potential
for significant damaging winds and large hail.

Monday will be windy and drier with 30kt west/southwest boundary
layer flow. High temperatures will be mainly in the 70s.

Rest of week looks like typical late May weather. Showers/storms
possible mid-week and then next weekend as a couple of
disturbances move along the US/Canadian border.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1110 AM MDT Sun May 23 2021

MVFR/IFR/LIFR conditions in low clouds/fog are expected to improve
early this afternoon. Then a round of showers/storms will develop
across northeastern WY and much of western SD. This activity will
evolve into a line of strong to severe storms, with damaging
winds, large hail, and tornadoes possible. MVFR conditions will be
possible in showers/storms. Behind the storms, conditions will
improve to VFR overnight. Southwesterly winds will become breezy
Monday morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...Pojorlie
Hazardous weather outlook, May 23, 8:26 AM MST, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
926 AM MDT Sun May 23 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
926 AM MDT Sun May 23 2021 /1026 AM CDT Sun May 23 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Numerous to widespread strong to severe thunderstorms are
expected this afternoon and evening. Storms will develop over
northeastern WY and western SD in the early afternoon, then shift
northward and eastward through the afternoon and evening. Damaging
straight-line winds, large hail, and tornadoes will all be
possible, especially over western SD. Storms will move into
central SD late this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms return on Wednesday, but widespread
severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Monitor NOAA Weather Radio for the latest information, forecasts,
and warnings.

In the hours before

Local storm report, May 23, 4:03 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
503 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             4 S DWTN RAPID CITY     44.02N 103.24W
05/23/2021  M1.00 INCH       PENNINGTON         SD   NWS EMPLOYEE

0455 PM     TSTM WND GST     RAPID CITY ARPT         44.05N 103.06W
05/23/2021  M58 MPH          PENNINGTON         SD   ASOS

&&

POJORLIE
Local storm report, May 23, 4:09 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
509 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             1 E DWTN RAPID CITY     44.08N 103.21W
05/23/2021  E1.00 INCH       PENNINGTON         SD   PUBLIC

&&

POJORLIE
Local storm report, May 23, 4:10 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
510 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND GST     ELLSWORTH AFB           44.15N 103.10W
05/23/2021  M58 MPH          MEADE              SD   OTHER FEDERAL

&&

POJORLIE
Local storm report, May 23, 4:17 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
517 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     4 NE CUSTER             43.81N 103.54W
05/23/2021                   CUSTER             SD   TRAINED SPOTTER

            TREES DOWN ON ROCKY ROAD

&&

POJORLIE
Local storm report, May 23, 4:33 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
533 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     5 N PRINGLE             43.68N 103.58W
05/23/2021                   CUSTER             SD   EMERGENCY MNGR

            OVER 100 TREES DOWN

&&

POJORLIE
Special weather statement, May 23, 4:35 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Rapid City SD
535 PM MDT Sun May 23 2021

SDZ002-240015-
Perkins SD-
535 PM MDT Sun May 23 2021

...STRONG THUNDERSTORM OVER NORTH CENTRAL PERKINS COUNTY...

At 534 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Shadehill Reservoir, or 17 miles southwest of Lemmon,
moving north at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lemmon, White Butte, and Shadehill Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 900 PM MDT for northwestern
South Dakota.

LAT...LON 4563 10231 4567 10264 4595 10262 4594 10207
TIME...MOT...LOC 2334Z 197DEG 39KT 4576 10240

Eagan

The radar

The Rapid City radar (KUDX), 31 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pennington

When
May 23, 4:40 PM MST
Where
Pennington County, Wasta
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
44.070, -102.450

Thunderstorm Wind, Pennington

When
May 23, 5:05 PM MST
Where
Pennington County, 3 mi NNE of Creighton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.290, -102.187

Hail to dime size also fell with the storm.

Thunderstorm Wind, Meade

When
May 23, 5:40 PM MST to 5:56 PM MST
Where
Meade County, (D07)faith Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
45.030, -102.020

Thunderstorm Wind, Ziebach

When
May 23, 5:50 PM MST
Where
Ziebach County, 9.61 mi WSW of Red Elm
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.990, -101.960

The spotter estimated wind gusts at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951980, 951981, 951983, 951982.